Alert archive / New Mexico / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 13, NWS Albuquerque, NM

May 24, 2003Curry County, Quay County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 24, 2003, 4:29 PM MDT for Curry County, Quay County, New Mexico. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2003, 4:29 PM MDT (22:29 UTC)
Expired
May 24, 2003, 5:15 PM MDT
In force
46 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Curry County, NM, Quay County, NM

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2003-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 40 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2003-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
40 J/kg
Mixed-layer CIN
-384 J/kg
Mixed-layer LCL
1782 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

096 
WUUS55 KABQ 242229
SVRABQ
NMC009-037-242315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
428 PM MDT SAT MAY 24 2003

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CURRY COUNTY IN EAST CENTRAL NEW MEXICO
  SOUTH CENTRAL QUAY COUNTY IN EAST CENTRAL NEW MEXICO

* UNTIL 515 PM MDT

* AT 418 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 21 MILES WEST OF GRADY...OR ABOUT 22 MILES   
SOUTH OF TUCUMCARI...MOVING EAST SOUTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  3 MILES SOUTH OF GRADY AT 450 PM MDT
  4 MILES SOUTH OF BROADVIEW AT 500 PM MDT
  6 MILES SOUTH OF BELLVIEW AT 510 PM MDT

THIS IS A DANGEROUS STORM. PREPARE FOR DAMAGING WINDS IN EXCESS OF 60
MPH...LARGE HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING.

LAT...LON 3493 10368 3476 10373 3451 10335 3486 10302

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 3:41 PM MDT, 48 minutes earlier.

Area forecast discussion, May 24, 3:41 PM MDT, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
341 PM MDT SAT MAY 24 2003

WX PATTERN TO REMAIN UNSETTLED THROUGH MEMORIAL DAY. SEVERE WX IN THE
EAST AND DRY LIGHTING/NEW FIRE STARTS IN THE WEST ARE THE MOST
PRESSING CONCERNS IN THE NEAR TERM. TWO SEVERE THUNDERSTORM WATCHES
IN EFFECT FOR PARTS OF THE UNTIL 800 PM MDT.

ALWAYS A CRAP SHOOT IN OUR REGION BUT PATTERN LOOKS QUITE FAVORABLE
FOR MCS DEVELOPMENT...OR AT LEAST THE VERY LEAST AN ORGANIZED
CLUSTER OF STORMS ACROSS FAR NORTHEAST NEW MEXICO LATER TONIGHT.
IMPRESSIVE DIVERGENCE FORECAST IN 400-200 MB LEVEL BY THE GFS AND TO
A LESSER EXTENT BY ETA/RUC OVER THE NORTHEAST. THE STRENGTHENING LOW
LEVEL UPSLOPE NORTH OF A SURFACE COLD FRONT WILL PROVIDE A FOCUS
WITH STORMS PROPAGATING SEWED ALONG BOUNDARY. UPSHOT WILL BE EXPAND
PREVIOUS AREA OF LIKELY POPS INTO THE EC PLAINS.

OTHERWISE LOW LEVEL EASTERLIES STRENGTHENING ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN DURING THE DAY SUNDAY.  THIS UPSLOPE REGIME
WILL MAINTAIN RELATIVELY HIGH DEW POINTS IN THE EAST...BUT COOLER
TEMPERATURES/MODIFIED AIR WILL RESULT IN MORE STABLE ENVIRONMENT
ACROSS THE NORTHEAST AS COMPARED TO RECENT DAYS. AS A RESULT...AREAS
FROM THE EC PLAINS/CHAVES COUNTY NWWD INTO NWRN NEW MEXICO WILL BE
FAVORED FOR CONVECTION SUNDAY AFTERNOON.  AREAS ALONG AND JUST EAST
OF THE CONTINENTAL DIVIDE WILL ALSO BE FAVORED REGION OF TSTM
ACTIVITY SUNDAY...AS CONVERGENCE ZONE DEVELOPS AS LOW LEVEL
EASTERLIES SPREAD WESTWARD. AT SAME TIME...FAVORABLE UPPER LEVEL
DIFFLUENCE WILL BE FOUND AHEAD OF LOW LATITUDE SHORT-WAVE
APPROACHING FROM SRN AZ/NRN BAJA.

INCREASED POPS ACROSS THE EAST FOR MEMORIAL DAY GIVEN PERSISTENT N
OR NWLY FLOW ALOFT AND THE POSSIBILITY OF ANOTHER MCS ROLLING SEWD
LATE SUNDAY NIGHT/EARLY MONDAY.

TRANSITION DAY TUESDAY BEFORE DRIER AND WARMER WX RETURNS FOR
WED/THU.

KJ

PRELIMINARY NUMBERS...

FARMINGTON................ 055/084 053/084 052 41332
GALLUP.................... 044/083 042/082 041 41222
GRANTS.................... 045/080 043/079 043 41243
GLENWOOD.................. 050/090 049/088 048 41121
CHAMA..................... 041/070 037/069 036 41454
LOS ALAMOS................ 053/072 047/068 046 41354
RED RIVER................. 038/065 034/062 034 41655
TAOS...................... 048/071 044/069 043 41554
SANTA FE.................. 052/072 046/070 045 41454
SANTA FE AIRPORT.......... 054/075 048/073 047 41444
ESPANOLA.................. 050/079 045/077 044 41343
ALBUQUERQUE HEIGHTS....... 063/081 057/080 056 41233
ALBUQUERQUE VALLEY........ 059/085 053/083 052 41333
ALBUQUERQUE FOOTHILLS..... 060/077 054/075 053 41243
ALBUQUERQUE WEST MESA..... 062/083 056/081 055 41343
SOCORRO................... 057/088 052/085 052 41243
SANDIAPARK/CEDAR CREST... 053/071 047/068 046 41354
MORIARTY/ESTANCIA......... 046/074 040/070 040 41354
CARRIZOZO................. 055/085 049/081 050 41342
RUIDOSO................... 047/078 040/070 041 41354
RATON..................... 046/066 043/066 043 41655
LAS VEGAS................. 047/068 043/065 043 41655
ROY....................... 050/068 046/065 046 41645
CLAYTON................... 053/067 049/067 049 41645
SANTA ROSA................ 054/075 050/068 050 41655
TUCUMCARI................. 056/073 052/067 053 41645
FORT SUMNER............... 056/075 051/069 052 41545
CLOVIS.................... 056/074 052/068 053 41645
PORTALES.................. 056/075 052/069 053 41645
ROSWELL................... 063/086 056/080 057 41454

.ABQ...SEVERE TSTM WATCH FAR NE TILL 02Z.
    ...SEVERE TSTM WATCH CURRY...QUAY COUNTIES TIL 02Z.
Hazardous weather outlook, May 24, 6:00 AM MDT, 10 hours 29 minutes before
NMZ001>021-026-251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SAT MAY 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
TONIGHT ACROSS MUCH OF EASTERN NEW MEXICO. A COLD FRONT WILL MOVE
INTO THE NORTHEAST BY EARLY THIS AFTERNOON AND PRESS SOUTH ACROSS
ALL OF THE EASTERN PLAINS BY EARLY TONIGHT. THIS FRONT WILL ACT AS
A FOCUS FOR THUNDERSTORM DEVELOPMENT. A FEW OF THE STORMS COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT...ALONG
WITH BRIEF DOWNPOURS AND FREQUENT CLOUD TO GROUND LIGHTNING.

ACROSS THE NORTHWEST QUARTER OF THE STATE ISOLATED THUNDERSTORMS
WILL PRODUCE LITTLE IN THE WAY OF RAIN...THUS DRY LIGHTNING WILL
BE A CONCERN.

.DAYS TWO THROUGH SEVEN...

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE OVER EASTERN LINCOLN
COUNTY...CHAVES COUNTY AND ROOSEVELT COUNTY SUNDAY AFTERNOON AND
EVENING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON INTO TONIGHT
BETWEEN 100 PM AND 1000 PM MDT. THE MOST LIKELY LOCATION FOR THE
SEVERE WEATHER EXTENDS FROM WEST OF RATON...TO LAS VEGAS...SANTA
ROSA...FORT SUMNER...TO NORTHEAST CHAVES COUNTY ON EAST TO THE TEXAS
BORDER.

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 4:15 PM MDTSevere Thunderstorm WarningABQCurry30 min
May 24, 5:10 PM MDTSevere Thunderstorm WarningABQCurry, Quay65 min
May 24, 5:13 PM MDTSevere Thunderstorm WarningABQCurry, Roosevelt32 min
May 24, 5:45 PM MDTSevere Thunderstorm WarningABQRoosevelt30 min
May 24, 5:53 PM MDTFlash Flood WarningABQCurry, Roosevelt82 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.